Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 48, NWS Salt Lake City, UT

August 18, 2023Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2023, 4:39 PM MDT for Iron County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2023, 4:39 PM MDT (22:39 UTC)
Expired
Aug 18, 2023, 7:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Iron County, UT

The radar

The Cedar City radar (KICX), 14 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:30 PM MDTFLASH FLOOD5 Ese Cedar City, UTReports of flooding at a campground in Cedar Canyon. Cedar Canyon stream gauge reporting a significant rise.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4237 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WGUS55 KSLC 182239
FFWSLC
UTC021-190145-
/O.NEW.KSLC.FF.W.0048.230818T2239Z-230819T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
439 PM MDT Fri Aug 18 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  SR-14 in South Central Iron County in southern Utah...

* Until 745 PM MDT.

* At 439 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 2 to 3 inches in 1 
  hour. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in Cedar Canyon. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Cedar Canyon southeast of Cedar City, SR-14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3767 11305 3770 11305 3776 11296 3774 11290
      3765 11290 3762 11293 3763 11298 3765 11302

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

Wessler
3 follow-up statements
648 
WGUS75 KSLC 182322
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
522 PM MDT Fri Aug 18 2023

UTC021-190145-
/O.CON.KSLC.FF.W.0048.000000T0000Z-230819T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
522 PM MDT Fri Aug 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT THIS 
EVENING FOR SOUTH CENTRAL IRON COUNTY...

At 522 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain in Cedar Canyon over SR-14 and Coal Creek. Between 1.5 and 2.5 
inches of rain have fallen. The expected rainfall rate is 1 to 2 
inches in 1 hour. Additional rainfall amounts of 0.5 to 1.5 inches 
are possible in Cedar Canyon. Flash flooding is already occurring on 
Coal Creek.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Cedar Canyon southeast of Cedar City, SR-14, Coal Creek near Cedar 
  City.

Flows of 200+ CFS, rising rapidly, are being observed in Coal Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3767 11305 3770 11305 3776 11296 3774 11290
      3765 11290 3762 11293 3763 11298 3765 11302

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Wessler
235 
WGUS75 KSLC 190030
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
630 PM MDT Fri Aug 18 2023

UTC021-190145-
/O.CON.KSLC.FF.W.0048.000000T0000Z-230819T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
630 PM MDT Fri Aug 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT THIS 
EVENING FOR SOUTH CENTRAL IRON COUNTY...

At 630 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain in Cedar Canyon. Between 1.75 and 2.75 inches of rain have 
fallen. Flash flooding is already occurring along Coal Creek.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Cedar Canyon southeast of Cedar City, SR-14, Coal Creek near Cedar 
  City.

The Coal Creek gage at Cedar City reached a maximum flow of 400 CFS 
and appears to be slowly falling as of 630 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3767 11305 3770 11305 3776 11296 3774 11290
      3765 11290 3762 11293 3763 11298 3765 11302

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Wessler
882 
WGUS75 KSLC 190141
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
741 PM MDT Fri Aug 18 2023

UTC021-190151-
/O.EXP.KSLC.FF.W.0048.000000T0000Z-230819T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
741 PM MDT Fri Aug 18 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT THIS EVENING FOR 
SOUTH CENTRAL IRON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Sunday for 
portions of central, southern, and southwest Utah.

LAT...LON 3767 11305 3770 11305 3776 11296 3774 11290
      3765 11290 3762 11293 3763 11298 3765 11302

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:10 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 18, 3:10 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
310 PM MDT Fri Aug 18 2023

.SYNOPSIS...Deep moisture will remain in place through the
weekend. Moisture from Hurricane Hilary will impact the area
later this weekend into early next week.

&&

.DISCUSSION...Another very busy afternoon across the CWA, with
another relatively brief discussion. Afternoon upper air and
satellite analysis indicates a rather unusual feature. Category 4
Hurricane Hilary is offshore the southern tip of Baja California.
Tropical Storm Watches have been hoisted for southern California
for the first time. Meanwhile an upper level low remains off the
coast of California, with broad ridging roughly centered across
the Red River remains in place.

Over the next few days, Hurricane Hilary will shift north and
accelerate while moving into less favorable waters. This will
result in the potential for a weakening Tropical Storm Hilary to
make landfall across southern California later Sunday.

The main message for Utahns, however, is deep tropical moisture
will move into the area well ahead of landfall. The main threat
with now Hurricane Hilary for Utah will be very heavy rain, as
the current track would not support any wind threat. Current
ensembles support the heaviest rain along the Utah/Nevada border
east to the crest of the mountains through Monday; potentially
into Tuesday.

There will not be any real break between our current monsoon
surge and the increase in tropical moisture...with a shift toward
the increasing tropical moisture across at least the western half
of Utah later Saturday.

For now, expanded the flood watch for central and southern Utah
through 06Z Sunday and added in two additional zones with recent
burn scars (the western Uinta Mountains and the Book Cliffs and
Wasatch Plateau) for Saturday. With additional recon flights
increasing the availability of high quality data ingest into the
00Z and later models, will monitor whether additional watch
extensions will be needed for Sunday or Monday.

Takeaway message: the flash flooding threat will remain elevated
through early next week across a sizable portion of the region.
Those who are near dry washes, recent burn scars, in areas with
poor drainage and/or typically see flooding issues with heavy rain
should prepare now for any impacts (especially across the western
half of Utah). This is not the weekend to hike slot canyons,
normally dry washes or other areas with high flood exposure. And
finally, taking a few extra minutes to deviate around a flooded
road. It is worth saving your life. Do not drive through flooded
areas; turn around, don't drown.

&&

.AVIATION...KSLC...Isolated showers are possible this afternoon.
Light northwest winds expected until ~01Z when gusty southerly
winds, up to 25kts, are expected as an outflow boundary moves
northward through the valley. Winds through the afternoon could be
variable at times as wind speeds will be light. There is a 40%
chance that southerly winds will remain through Friday afternoon
and evening. Southerly winds will persist through the night until
switching back northerly between 20Z and 22Z Saturday. VFR
conditions expected.

REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and
thunderstorms will be possible for much of Utah until ~04Z.
Isolated showers and thunderstorms for northern Utah and southwest
Wyoming until 04Z as well. Predominant southwest flow for most
areas until ~06Z when diurnal winds kick in. Gusty and erratic
outflow winds winds will be possible with these storms. VFR
conditions expected across Utah and southwest Wyoming for the TAF
period.

&&

.FIRE WEATHER...An ongoing monsoon surge will transition into an
increase in tropical moisture associated with now Hurricane
Hilary over the next few days. This will bring the threat of heavy
rain and widespread wetting rains, especially near and west of
I-15. As Hurricane Hilary weakens into an extratropical system
late this weekend into early next week, deep moisture will remain
in place. With little change in the airmass, daily shower and
thunderstorm chances will continue into the end of the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from Saturday morning through Saturday evening for
     UTZ112-113.

     Flood Watch through Saturday evening for UTZ117-119-122>131.

WY...None.
&&

Kruse/Cecava

For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 18, 2:49 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
249 PM MDT Fri Aug 18 2023

UTZ122-125-182115-
Southwest Utah UT-Southern Mountains UT-
249 PM MDT Fri Aug 18 2023

...A strong thunderstorm will impact portions of eastern Beaver
County through 315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Milford. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milford and Minersville.

This includes Utah Route 21 between mile markers 74 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3820 11287 3826 11309 3853 11307 3845 11268
TIME...MOT...LOC 2048Z 197DEG 2KT 3831 11296

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JW
Special weather statement, Aug 18, 3:59 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
359 PM MDT Fri Aug 18 2023

UTZ113-120-182230-
Wasatch Plateau/Book Cliffs UT-Castle Country UT-
359 PM MDT Fri Aug 18 2023

...A strong thunderstorm will impact portions of north central Emery
and central Carbon Counties through 430 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wellington, or near Price, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Price, Helper, Wellington, Castle Gate and Kenilworth.

This includes the following highways...
 US Route 6 between mile markers 227 and 255.
 Utah Route 10 between mile markers 56 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3941 11065 3939 11068 3938 11069 3942 11090
      3980 11090 3973 11045
TIME...MOT...LOC 2158Z 192DEG 12KT 3951 11076

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JW
Special weather statement, Aug 18, 4:22 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
422 PM MDT Fri Aug 18 2023

UTZ122>125-128-182300-
Southwest Utah UT-South Central Utah UT-Southern Mountains UT-
Zion National Park UT-Lower Washington County UT-
422 PM MDT Fri Aug 18 2023

...Showers and thunderstorms with gusty outflow winds will impact
portions of Washington and south central Iron Counties through 500
PM MDT...

At 420 PM MDT, Doppler radar was tracking showers and thunderstorms
along a line extending from near Gunlock State Park to 19 miles
south of Sand Hollow State Park. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zion National Park, St George, Washington, Hurricane, Santa Clara, La
Verkin, Dameron Valley, Quail Creek State Park, Sand Hollow State
Park, Gunlock State Park, Apple Valley, Ivins, Hildale, Enterprise,
Toquerville, Leeds, Virgin, Springdale, Rockville and Pintura.

This includes the following highways...
 Interstate 15 between mile markers 1 and 35.
 Utah Route 18 between mile markers 0 and 46.
 Utah Route 56 between mile markers 28 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 11314 3700 11370 3731 11403 3771 11359
      3710 11292 3699 11304
TIME...MOT...LOC 2220Z 210DEG 30KT 3731 11385 3684 11332

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:56 PM MDTSpecial Weather StatementSLCBox Elder49 min
Aug 17, 7:24 PM MDTSpecial Weather StatementSLCBox Elder51 min
Aug 18, 1:23 PM MDTFlood WatchSLCCarbon, Duchesne, Emery, Sanpete, Summit, Utah and 1 more35 hr
Aug 18, 2:49 PM MDTFlash Flood Warning Considerable damage threatSLCEmery77 min
Aug 18, 2:49 PM MDTSpecial Weather StatementSLCBeaver26 min
Aug 18, 3:09 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery34 min
Aug 18, 3:59 PM MDTSpecial Weather StatementSLCCarbon31 min
Aug 18, 4:22 PM MDTSpecial Weather StatementSLCWashington38 min
Aug 18, 4:56 PM MDTSpecial Weather StatementSLCDuchesne34 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.